Funnel Cloud, Fayette
- When
- August 10, 3:15 PM CST
- Where
- Fayette County, 2.89 mi WSW of Maynard
- Reported by
- Public
- Coordinates
- 42.750, -91.920
A funnel cloud was sighted near Maynard.
Isolated showers developed over northeast Iowa during the afternoon of August 10th. A funnel cloud formed with one of these showers and was visible near Maynard (Fayette County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Isolated showers developed over northeast Iowa during the afternoon of August 10th. A funnel cloud formed with one of these showers and was visible near Maynard (Fayette County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 10, 2:14 PM CST, 1 hour 1 minute earlier.
Area Forecast Discussion National Weather Service La Crosse WI 314 PM CDT Fri Aug 10 2018 .SHORT TERM...(This evening through Saturday) Issued at 314 PM CDT Fri Aug 10 2018 At 3 PM, scattered showers were moving south across north-central Wisconsin and northeast Iowa. This was associated with a weak convergence boundary between the upper level ridge to our west and the trough located over the Great Lakes. Mixed-layer CAPES have climbed up to 1500 J/kg. However, like much of this summer, there is little shear. As a result, they develop and then quickly rain themselves out as they shut of their supporting updraft. With the loss of diurnal heating late this afternoon and early evening, they will quickly dissipate. For late tonight into Saturday, soundings show light winds up to 800 mb. However, they also show temperature-dew point spreads of 2F at 11.12z. As a result, put the greatest concentrations of fog in the Mississippi tributaries and Wisconsin River Valley. From late tonight into Saturday, the HRRR shows that smoke from the western Canadian wildfires will spread into the area. The highest concentrations will be along and west of the Mississippi River. This smoke may briefly lower visibilities to as low as 5 miles at times. The Minnesota Pollution Control Agency has issued an Air Quality Alert for the entire state through 12 PM Sunday. On Saturday afternoon, another short wave trough will move southeast through the Great Lakes. The CAM models indicate that a convergent boundary will be located across central Wisconsin. Like this afternoon, there will ML CAPES up to 1500 J/kg with weak shear, so only expecting scattered diurnal showers and thunderstorms. .LONG TERM...(Saturday night through Friday) Issued at 213 PM CDT Fri Aug 10 2018 500 hPa ridging continues across the region through Monday as a Canadian trough cuts off across the lower Great Lakes into the Ohio River Valley and a secondary cut-off low meanders across the Central /Southern Plains. Skies look mostly sunny/clear both days with highs generally in the 80s. Tuesday into Wednesday, a northern stream short-wave moves across the Dakotas into Minnesota and may ingest the secondary cut-off low across the plains. These interactions complicate the overall flow pattern and differ from model to model. End result in increasing precipitation chances Tuesday into mid-week with POPs in the 20 to 40 percent range. Still early, but severe weather looks unlikely at this time. Despite ample instability ahead of an eastward advancing cold front, deep shear is lagging behind the boundary and generally between 20 and 30 kts. Synoptic flow becomes even muddier to end the week with the potential for additional short-waves in a weak quasi-zonal pattern. Consensus POPs from 20 to 30 percent seem reasonable, but overall predictability is low. Temperatures mid-week through Friday do appear to cool off a bit behind Tuesday night's frontal passage with daily highs generally in the 70s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1255 PM CDT Fri Aug 10 2018 Scattered showers will develop along a convergent boundary that extends from north central Wisconsin southwest into the La Crosse and Rochester areas and then south southwest into northeast Iowa. With convective temperatures in the mid 80s, expect this to occur within the next 2 hours and then dissipate between 10.22z and 11.00z. With a lot of uncertainty on whether the TAF sites would be affected, so did not include them for now. As far as fog tonight, the soundings show light winds up to 800 mb. However, they also show 2 to 3F dew point depression too. As a result, highlighted the fog mainly in Mississippi tributaries and along the Wisconsin. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...Boyne
Hazardous Weather Outlook National Weather Service La Crosse WI 353 AM CDT Fri Aug 10 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-111200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 353 AM CDT Fri Aug 10 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this afternoon, especially across central and western Wisconsin. The main risk with any storm today will be lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional chances for thunderstorms will exist Tuesday into Tuesday night. At this time, the risk for severe storms appears low. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Lawrence
The La Crosse radar (KARX), 133 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was sighted near Maynard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774299.